Alert archive / Indiana / Tornado Warnings in 2010
Tornado Warning 38, NWS Indianapolis, IN
NWS Indianapolis, IN issued this tornado warning at Jul 20, 2010, 7:44 PM EDT for Shelby County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2010, 7:44 PM EDT (23:44 UTC)
- Expired
- Jul 20, 2010, 8:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
County Shelby County, IN
The radar
The Indianapolis radar (KIND), 54 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
702
WFUS53 KIND 202344
TORIND
INC145-210015-
/O.NEW.KIND.TO.W.0038.100720T2344Z-100721T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
744 PM EDT TUE JUL 20 2010
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN SHELBY COUNTY IN CENTRAL INDIANA...
* UNTIL 815 PM EDT
* AT 741 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 9 MILES
SOUTHEAST OF FRANKLIN...OR 12 MILES NORTH OF COLUMBUS. DOPPLER
RADAR SHOWED THIS TORNADO MOVING EAST AT 25 MPH.
* THE TORNADO WILL BE NEAR...
FLAT ROCK AROUND 800 PM EDT...
GENEVA AROUND 810 PM EDT...
WALDRON AROUND 815 PM EDT...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 79 AND 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3934 8577 3934 8595 3934 8597 3942 8597
3948 8565 3934 8565
TIME...MOT...LOC 2344Z 263DEG 22KT 3938 8594
$$
PUMA3 follow-up statements
273
WWUS53 KIND 202353
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EDT TUE JUL 20 2010
INC145-210015-
/O.CON.KIND.TO.W.0038.000000T0000Z-100721T0015Z/
SHELBY-
753 PM EDT TUE JUL 20 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN SHELBY COUNTY
UNTIL 815 PM EDT...
AT 751 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. A
TORNADO MAY DEVELOP AT ANY TIME. THIS DANGEROUS STORM WAS LOCATED 11
MILES SOUTHEAST OF FRANKLIN...OR 12 MILES SOUTHWEST OF SHELBYVILLE...
MOVING EAST AT 25 MPH.
THIS DANGEROUS STORM WILL BE NEAR...
FLAT ROCK AROUND 800 PM EDT...
GENEVA AND WALDRON AROUND 815 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3934 8577 3936 8592 3941 8593 3948 8565
3934 8565
TIME...MOT...LOC 2353Z 264DEG 21KT 3938 8588
$$
PUMA876 WWUS53 KIND 210002 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 802 PM EDT TUE JUL 20 2010 INC145-210015- /O.CON.KIND.TO.W.0038.000000T0000Z-100721T0015Z/ SHELBY- 802 PM EDT TUE JUL 20 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN SHELBY COUNTY UNTIL 815 PM EDT... AT 800 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. A TORNADO MAY DEVELOP AT ANY TIME. THIS DANGEROUS STORM WAS LOCATED 10 MILES SOUTH OF SHELBYVILLE...MOVING EAST AT 25 MPH. THIS DANGEROUS STORM WILL BE NEAR... GENEVA AROUND 810 PM EDT... WALDRON AROUND 815 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3934 8565 3936 8585 3941 8585 3948 8565 TIME...MOT...LOC 0002Z 264DEG 21KT 3938 8581 $$ PUMA
675 WWUS53 KIND 210011 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 811 PM EDT TUE JUL 20 2010 INC145-210021- /O.EXP.KIND.TO.W.0038.000000T0000Z-100721T0015Z/ SHELBY- 811 PM EDT TUE JUL 20 2010 ...THE TORNADO WARNING FOR SOUTHEASTERN SHELBY COUNTY WILL EXPIRE AT 815 PM EDT/715 PM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED AREA. LAT...LON 3934 8565 3936 8585 3941 8585 3948 8565 TIME...MOT...LOC 0011Z 268DEG 23KT 3938 8572 $$ PUMA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Jul 20, 7:05 PM EDT, 39 minutes earlier.
Area forecast discussion, Jul 20, 7:05 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 705 PM EDT TUE JUL 20 2010 .UPDATE... AVIATION SECTION HAS BEEN UPDATED. && .SYNOPSIS... A FRONT CURRENTLY STALLED ACROSS CENTRAL INDIANA WILL CONTINUE TO DOMINATE THE FORECAST INTO THURSDAY KEEPING CHANCES FOR THUNDERSTORMS IN THE FORECAST. A RIDGE WILL START BUILDING BACK INTO THE AREA FOR THURSDAY NIGHT/FRIDAY AND WILL CONFINE ANY CHANCES OF PRECIPITATION TO NORTHERN PARTS OF THE AREA. BY FRIDAY NIGHT ANOTHER FRONTAL SYSTEM WILL ARRIVE AS LOW PRESSURE SWINGS THROUGH THE GREAT LAKES AND THE COLD FRONT WILL MOVE THROUGH THE AREA ON SATURDAY. BY SUNDAY ANOTHER RIDGE BUILDS INTO THE AREA AND SHOULD KEEP THINGS DRY. && .NEAR TERM /THIS AFTERNOON THROUGH TONIGHT/... MODELS NOT IN GREAT AGREEMENT AND EVEN WHEN THEY ARE PLACEMENT/TIMING HAVE BEEN OFF FROM REALITY RECENTLY. SPC SREFS ARE NOW PUSHING BACK TIMING OF NEXT MCS UNTIL AFTER 6Z AND PUTTING THE TRACK ACROSS THE CENTRAL FORECAST AREA. GFS IS DEVELOPING A COMPLEX ACROSS THE SOUTH AFTER 0Z WHILE NAM KEYS ON THE FAR SOUTH AFTER 0Z. ECMWF HAS A BUNCH OF PRECIPITATION ACROSS THE ENTIRE AREA THROUGH THE OVERNIGHT BUT ALSO HAS QPF ACROSS THE AREA CURRENTLY THAT IS NOT OCCURRING. CONFIDENCE ON PLACEMENT IS NOT HIGH WITH RECENT MODEL PERFORMANCE IN THIS AREA SO WILL BROADBRUSH THE AREA WITH LIKELY THUNDERSTORMS. WILL PUSH TIMING BACK A LITTLE BASED ON CURRENT TRENDS AND TAKING SREFS INTO CONSIDERATION. FOR LOW TEMPERATURES WILL USE A MAV/MET AVERAGE OF LOW 70S. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... FORECAST FOCUS IS ON POPS THROUGH THE SHORT TERM. MODELS HAVE NOT DONE A GREAT JOB HANDLING THIS PATTERN AND THUS CONFIDENCE IS FAIRLY LOW. WITH FRONT STILL HANGING AROUND WILL KEEP CHANCE THUNDER GOING FOR WEDNESDAY THROUGH THURSDAY BUT THIS IS MORE MIDDLE GROUND FROM GUIDANCE WHICH IS HIGHER WEDNESDAY AND THURSDAY AND LOWER ON WEDNESDAY NIGHT. EXPECT MCS DEVELOPMENT TO OCCUR EACH PERIOD BUT NOT NECESSARILY IN OUR FORECAST AREA. HIGH PRECIPITABLE WATER VALUES STAY OVER THE AREA AND THUS HEAVY RAINFALL WILL BE A THREAT FROM ANY THUNDERSTORM DEVELOPMENT. INSTABILITY AND LOW LEVEL JET COMBINED WITH LOCATION OF THE FRONT KEEP THE AREA IN A SLIGHT RISK FOR THESE DAYS HOWEVER THIS IS ALSO HIGH IN UNCERTAINTY. BY THURSDAY THE RIDGE STARTS BUILDING INTO THE SOUTH AND THUS HAVE KEPT HIGHER CHANCE POPS IN THE NORTH FOR THURSDAY AND THURSDAY NIGHT. FOR TEMPERATURES SAW NO REASON TO DEVIATE FROM A MAV/MET AVERAGE. && .LONG TERM /FRIDAY THROUGH TUESDAY/... DEVIATED LITTLE FROM HPC IN THE LONG TERM. RIDGING OVER THE AREA ON FRIDAY MAKES A DRY DAY LOOK MORE PLAUSIBLE SO DROPPED POPS TO SLIGHT CHANCE AND KEPT HIGH TEMPERATURES IN THE 90S. BY FRIDAY NIGHT A COLD FRONT APPROACHES AND THIS BRINGS CHANCES FOR THUNDERSTORMS THROUGH SATURDAY WITH THE HIGHEST POPS IN THE NORTH. DRY WEATHER ARRIVES ON SUNDAY AS ANOTHER RIDGE BUILDS OVER THE AREA BUT THIS LOOKS LIKE IT MIGHT ACTUALLY BE WITH AN UPPER PATTERN CHANGE AND KEEP THINGS DRY FOR A FEW DAYS. && .AVIATION.../DISCUSSION FOR 210000Z TAFS/... A WEATHER DISTURBANCE WAS CAUSING THUNDERSTORMS TO BECOME MORE NUMEROUS ACROSS SOUTHERN AND EASTERN SECTIONS THIS EVENING. THESE STORMS MAY AFFECT KBMG FOR A FEW HOURS AND WILL NOT BE TOO FAR FROM KIND EITHER OVER THE NEXT HOUR OR TWO. OTHERWISE I EXPECT A QUIETER NIGHT AS THIS DISTURBANCE MOVES ON TO THE EAST. A THUNDERSTORM COMPLEX OVER MISSOURI MAY SPREAD THUNDERSTORMS INTO THE OHIO VALLEY LATE TONIGHT. BUT MOST OF THIS WEATHER SHOULD STAY TO OUR SOUTH WITH THE POSSIBLE EXCEPTION OF KBMG. WITH A MOIST GROUND SOME MODELS INDICATING EXTENSIVE AREAS OF STRATUS LATE TONIGHT. HIGH CLOUDS WILL PROBABLY LIMIT DENSE FOG...BUT IFR FOG MAY OCCUR BRIEFLY AT SOME OUTLYING TAF SITES. ON WEDNESDAY SCATTERED THUNDERSTORMS WILL BE THE RULE ACROSS OUR SOUTHERN SECTIONS ALONG AN INSTABILITY AXIS. OTHERWISE ALL TAFS SHOULD BECOME VFR BY LATE MORNING. && .HYDROLOGY... SOUTHWESTERN PORTIONS OF THE FORECAST AREA HAVE RECEIVED FROM 200 TO 600 PERCENT MORE RAINFALL THAN AVERAGE FOR THE PAST 7 DAYS. THUS THIS AREA IS SATURATED AND WILL BE ABLE TO HANDLE VERY LITTLE ADDITIONAL RAINFALL BEFORE EXPERIENCING TROUBLE WITH FLOODING. THIS AREA IS PROGGED TO HAVE ANOTHER MCS MOVE THROUGH TONIGHT WITH ONE TO MORE THAN TWO INCHES OF RAIN AND IF THE TRACK IS INDEED OVER THIS AREA FLOODING WILL BE LIKELY. FOR THIS REASON HAVE ISSUED A FLASH FLOOD WATCH THROUGH 12Z. && .IND WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR INZ051>053- 060>062-067>070. && SYNOPSIS...CP NEAR TERM...CP SHORT TERM...CP LONG TERM....CP AVIATION...JH HYDROLOGY...CP
Hazardous weather outlook, Jul 20, 5:12 PM EDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 512 PM EDT TUE JUL 20 2010 INZ021-028>031-035>049-051>057-060>065-067>072-212115- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 512 PM EDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY TONIGHT. THE MAIN THREAT FROM ANY STORM THAT BECOMES SEVERE WILL BE DAMAGING WINDS...HEAVY RAIN RESULTING IN FLASH FLOODING...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE STORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AND WEDNESDAY NIGHT. THE MAIN THREAT FROM THESES STORMS WILL BE DAMAGING WIND AND HEAVY RAIN RESULTING IN FLASH FLOODING. LIGHTING IS A THREAT FROM ANY THUNDERSTORM. EVEN MORE STORMS MAY OCCUR THURSDAY THROUGH SATURDAY NIGHT. IT IS TOO SOON TO DETERMINE IF SEVERE STORMS WILL BE POSSIBLE...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. RIVER FLOODING MAY ALSO BECOME A CONCERN BY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
In the hours before
Local storm report, Jul 20, 7:33 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
733 PM EDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TORNADO 2 SE TRAFALGAR 39.39N 86.12W
07/20/2010 JOHNSON IN LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A TORNADO TOUCHDOWN NEAR THE
INTERSECTION OF 200W AND HWY 252.
&&
MRDLocal storm report, Jul 20, 7:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 PM EDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TORNADO 5 SE TRAFALGAR 39.36N 86.08W
07/20/2010 JOHNSON IN LAW ENFORCEMENT
NEAR COUNTY ROADS 325 EAST AND 500 SOUTH MOVING EAST
&&
JHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:52 PM EDT | Flash Flood Watch | IND | Clay, Daviess, Greene, Knox, Lawrence, Martin and 4 more | 19 hr |
| Jul 20, 6:24 PM EDT | Areal Flood Advisory | IND | Hancock, Henry, Rush, Shelby | 3 hr |
| Jul 20, 7:22 PM EDT | Tornado Warning | IND | Bartholomew, Johnson, Shelby | 23 min |
| Jul 20, 7:48 PM EDT | Tornado Warning | IND | Bartholomew, Jackson, Jennings | 27 min |
Nearby
Tornado Warnings in Indiana, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.